I feel like the Topamax is leeching my brain. I forget simple (and not so simple) words and jumble words in sentences. Sometimes I speak complete gibberish. It's hard to be a professional when I use words like thingy and whosit or just stand there and stare blankly because all the thoughts just went out of my head. I'm on 200mg am 150mg pm.
Does anyone else feel like Topamax is making the stupid?
Question posted by Sarahce428 on 4 Dec 2017
Last updated on 7 April 2020 by 23_HoneyBee_23
Short answer, yes. Long answer, let me give some background. I’ve been medicated for almost 2 years. And yet I’ve been on so many different drug trials I can’t begin to tell you what all I’ve been on or why I had to stop taking them. My current medications are Prozac 60 mg/day and Topamax 200 mg/day for Bipolar. Before Topamax, I was on Zyprexa. But my psychiatrist didn’t like the weight gain it was causing- and topiramate suppresses appetite. HOWEVER, my mood was completely stable on the Zyprexa and Prozac! Since the Topamax, which I have only been on for 5 months, I have had nothing but troubles. The first month, my vision decreased and continues to. My stomach hurt so bad I couldn’t eat. My psych. said it was supposed to make me eat less, and he increased the med. My mood fell flat, unstable, and tense and I was forced back into therapy- which I had previously completed. My dosage was increased again.
I began hearing things, seeing things, I was dizzy, paranoid, and very very irritable and disconnected. All of which is something I have never experienced, or at least not to this extreme. In therapy, I forget what I’m talking about mid sentence. I forget where I am, what I’m doing. I can’t focus. I have these moments where I stare into space, and I can’t break the trance. My body moves so slow and feels heavy, my words; my brain; my mouth; they won’t function together, and any simple task leaves me blinking and wondering how to complete it. And forget it if people try to talk to me. I won’t be able to comprehend a word they say.
In the first few months I felt very similar. However, I ended up in 600mg/day without any of these difficulties. The side effects you’re having went away for me. If it’s intolerable check with the MD to see if you can reduce the dosage and then increase more slowly.
Yes Me..I was prescribed Topamax 100mg increased it to 150mg I’m a mental health counselor and noticed I was pausing and could not recall simple words and my tracking ability during sessions began to slip. I began a little stuttering and information would just disappear out of my mind as if I have been reduced to 20 word max per day... bit of exaggeration but still ! Concentration is poor I can’t filter out insignificant things or background noise anymore... it Took me 6hrs to complete an assessment review and revision
I found taking the herbal supplement gingko biloba can help with this as it sharpens the mind and gets your speech back.
I went to the Neurologists about three weeks ago. He refused to say that Topamax would cause permanent damage. He told me that my b12 was probably low and that can effect all of those things. He tested my b12 which was low. I looked into it and found out that Topamax can cause a b12 deficiency. I have been supplementing for three weeks and also taking shots. Hasn't helped yet. I an also taking several things that are nootropics. Nothing. I had an MRI and it was fine. I just went Thursday for Neuropsychology testing. It took six hours of testing. I will get the results in two weeks. It was very stressful and I actually started crying in the beginning. I was trying to do things that used to be simple and fun challenges. I was getting so confused it upset me really bad that my mind was so jumbled.
Yes, it does. When I finally came to the realization of what it was doing to me, it was too late. I weaned myself off of it very slowly, so my dose has been decreasing since October. No better even when I was at 25mg a day. I did that for quite awhile so I could see if my migraines would stay under control and if the symptoms would go away. I have been off of it for probably two months. Nothing. Nada, just as bad as I was. I was on it for ten years not knowing what was going on with myself. I'm sure I did read the warnings on it. I always do. But when your memory starts to go along with your intelligence, who realizes. If it would have said can cause permanent memory loss and make you permanently stupid, I really don't imagine I would have taken it. I have refused to take drugs before because of reading the side effects.
Yes, it is quite embarrassing when you want someone to pass you something or you are talking about a simple object and you can't remember the name of it. Could you pass me a kleenex? In stead of saying, that right there, that right there and pointing at it, that thing. It makes you feel like a complete moron. Thank god for spellcheck! I started researching, trying to figure out what was wrong with me. I came across so many people with the same problems. Dopomax? You think the company doesn't know what it is doing to people when it has that nickname? Then I read the person who said it was called Tope head? It needs to be off the market. I highly recommend to anyone that is starting it, to find something else. If it isn't doing anything like that to someone, well that's good for you, but I warn you what might happen over time. Now I have headaches every day AND I am stupid. Was it great for headaches and migraines? It was awesome but I would have never taken it had I known what it was going to do to me. I would have tried and tried until I found something that would work. If a find a lawyer that will sue, I will let you know.
Hey did u get any better after time went by?
You will be hard pressed to find any psychiatrist that does not hate this drug. The effects you are having will only get worse as time goes by based on the duration that you have been taking this drug. There are many other and better drugs that you can take as a replacement. As an example, Keppra or Depakote may be suitable replacements. This is something that you will need to discuss with your neurologist and correctly transition over to the new drug once the two of you decide what is the best choice for your medical condition. I hope the reason that your doctor was laughing about the Dopamax comment is that the two of you have a good relationship possibly bordering on a familial relationship.
Yes! Don't feel bad it is not you for sure!
When I was taking Topamax it made me feel really stupid.
It did help with my appetite. But I had to stop it because simple task took me all day.
I have been taking Topamax for a couple of years but not at that dose. I only take 100mg twice a day. I have not had any negative side effects from it at that dose. I take it for bipolar and to help me keep my weight down. The positive side of that is the lack of appetite. Gabapentin is the drug that makes me have trouble with speaking in memory.
Sarahce428; Yes just like some of the others have said this is common and these are not like the type of side effects that go away if you get these. You should contact your doctor and let the doctor know it could be as simple as a dose adjustment.Or just having it changed not all medications work the same on each of us. So please don't think you are losing it and this is going to stay just give your doctor a call and let him or her know this just won't work in your professional work. You need something else. Don't worry but get that call into the doctor and explain the side effects that you are getting Have a good day and don't let yourself dwell on this.
Hi, Sarah! Have you notified your doctor? I copied this from the Drugs.com literature on Topamax:
Check with your doctor immediately if any of the following side effects occur while taking topiramate:
generalized slowing of mental and physical activity
speech or language problems
trouble in concentrating or paying attention
If you're just starting the medication these effects may be short-lived, but it's best to consult with your doctor for professional advice.
Best regards and I hope you're doing better soon.
I talked to him and he said "Yeah, that's why we call it Dopamax!" And laughed. He made it sound like there's nothing that can be done and I just have to deal with it. Unfortunately, I'm really stable with the meds I'm currently on and don't want to rock the boat by changing anything.
I don't find it "amusing " at all that your medications are interfering with your life... they shouldn't be.
Personally, I'd get a second opinion... and quickly.
I had this issue for about the first 6 months of taking Topamax, but since then it has not been an issue.
How long have you been on it?
I've been on it 7 years. It only seems to be getting worse. It was mild at first. Now it's really interfering with my life.
topamax, seizures, bipolar disorder, weight loss (obesity/overweight), migraine prevention, seizure prevention, migraine prophylaxis, medication, brain
- Topamax uses and safety info
- Topamax information for Healthcare Professionals (includes dosage details)
- Side effects of Topamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.